Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2011, 3:26 PM CDT for Boone County, Polk County, Story County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 3:26 PM CDT (20:26 UTC)
- Expired
- May 24, 2011, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS53 KDMX 242026
SVRDMX
IAC015-153-169-242100-
/O.NEW.KDMX.SV.W.0079.110524T2026Z-110524T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOONE COUNTY IN CENTRAL IOWA...
NORTH CENTRAL POLK COUNTY IN CENTRAL IOWA...
STORY COUNTY IN CENTRAL IOWA...
* UNTIL 400 PM CDT
* AT 323 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOONE TO HUXLEY TO
7 MILES NORTH OF BONDURANT...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMES...BOONE...NEVADA...STORY CITY...AMES AIRPORT...BOONE
AIRPORT...MAXWELL...COLLINS...GILBERT...COLO...ROLAND...MCCALLSBURG
AND ZEARING.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4175 9354 4187 9369 4196 9398 4221 9383
4221 9324 4216 9322 4193 9323
TIME...MOT...LOC 2026Z 219DEG 28KT 4202 9387 4195 9360
4181 9343
WIND...HAIL 60MPH <.75IN
$$
LEE2 follow-up statements
579
WWUS53 KDMX 242044
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 24 2011
IAC153-242054-
/O.CAN.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
POLK IA-
344 PM CDT TUE MAY 24 2011
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 102.
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2044Z 219DEG 28KT 4213 9375 4206 9348
4192 9331
$$
IAC015-169-242100-
/O.CON.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
STORY IA-BOONE IA-
344 PM CDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BOONE AND STORY COUNTIES UNTIL 400 PM CDT...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF BOONE TO NEVADA TO 10 MILES SOUTHEAST OF
NEVADA...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
STORY CITY...GILBERT...COLO...ROLAND...MCCALLSBURG AND ZEARING.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2044Z 219DEG 28KT 4213 9375 4206 9348
4192 9331
WIND...HAIL 60MPH <.75IN
$$
LEE151
WWUS53 KDMX 242057
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT TUE MAY 24 2011
IAC015-169-242107-
/O.EXP.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
STORY IA-BOONE IA-
357 PM CDT TUE MAY 24 2011
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 126.
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE AND STORY
COUNTIES WILL EXPIRE AT 400 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2057Z 219DEG 28KT 4221 9366 4214 9339
4200 9322
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:57 PM CDT, 29 minutes earlier.
Area forecast discussion, May 24, 2:57 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT TUE MAY 24 2011 .SHORT TERM /TONIGHT/... STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY MORNING. AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY. A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA OVERNIGHT. THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR. THE NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT. THE GFS SIMPLY LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST. FEELING IS THAT THE NAM MAY BE A BIT OVERDONE. CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS OR SO. THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS. STRONG FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z. THIS IN CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST AREA. SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE STORMS MID TO LATE EVENING. POTENTIAL FOR DAMAGING WIND ALONG WITH HAIL. IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO INITIALLY. I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT WITH POTENTIAL FOR A LOT OF RAINFALL. EXACT LOCATION OF THE HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL. SHOULD THE LOW DO AS THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN POTENTIAL BACK AS WELL. WILL EXPRESS MY CONCERN TO THE EVENING SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL. CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS. WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST. MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW 20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK OF ANY STRONG FORCING. MODELS CONTINUE TO SHOW SOME CHANGE BEYOND THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN. && .AVIATION...24/18Z SFC LOW OVER KS HAS AN ASSOCIATED WARM FRONT LIFTING INTO SOUTHERN IOWA...MAINLY ALONG THE I-80 CORRIDOR. A FAIRLY COMPLEX SITUATION LOOKS TO BE UNDERWAY AS A WAKE LOW BEHIND THESE LINE OF STORMS FORMS. THIS MAY PUSH THE FRONT FURTHER NORTH AND WEST. STORMS WILL LIFT ACROSS THE TAF LOCATIONS THROUGH 02Z. STRONG WIND GUSTS TO 45KTS ARE POSSIBLE WITH SOME STORMS ESPECIALLY ACROSS THE SOUTHERN TAF LOCATIONS. THIS AREA SHOULD LIFT ACROSS THE TAF LOCATIONS THROUGH 02Z FOLLOWED BY A BRIEF RESPITE. A SECOND ROUND OF STORMS WILL ENTER FROM THE SOUTHWEST AFT 03Z AND PERSIST THROUGH THE REMAINDER OF THE FORECAST AREA. HEAVY RAIN WILL BE POSSIBLE ACROSS SOUTHERN TAF LOCATIONS. MVFR CONDITIONS ARE FORECAST WITH LOCAL IFR CONDITIONS IN THUNDERSTORMS. SFC WIND WILL BE SE 15-25KTS BUT WITH MUCH STRONGER WIND GUSTS NI STORMS...ON THE ORDER OF 35-45KTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
Hazardous weather outlook, May 24, 3:06 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT TUE MAY 24 2011 IAZ035>038-044>050-057>062-072>075-083>086-094>097-252015- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE NEAR SEVERE WINDS AND SOME HAIL. A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ033-034-070-071-081-082-092-093-252015- SAC-CALHOUN-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT. IAZ006-007-015>017-023-025>028-039-252015- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-BLACK HAWK- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004-005-024-252015- EMMET-KOSSUTH-HUMBOLDT- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
In the hours before
Special weather statement, May 24, 12:53 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT TUE MAY 24 2011 IAZ070-071-081-082-092-093-241900- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING... CRESTON...BEDFORD...MOUNT AYR 1253 PM CDT TUE MAY 24 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 2 PM... A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH OUT OF SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA. THESE STORMS HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. BE PREPARED TO MOVE INDOORS AS THE STORMS APPROACH AND EXPECT STRONG WIND GUSTS. FAB
Special weather statement, May 24, 2:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 203 PM CDT TUE MAY 24 2011 IAZ044>047-057>060-072-073-083-084-094-095-242030- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-MADISON- WARREN-CLARKE-LUCAS-DECATUR-WAYNE- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET... INDIANOLA...OSCEOLA...CHARITON...LEON...CORYDON 203 PM CDT TUE MAY 24 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST INTO CENTRAL IOWA THROUGH 330 PM... A COMPLEX OF STORMS IS LIFTING OUT OF SOUTHWEST IOWA TO THE NORTHEAST AT 30 MPH. THESE STORMS HAVE TO POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS. FAB
Special weather statement, May 24, 2:42 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 242 PM CDT TUE MAY 24 2011 IAZ033>037-044>048-057>061-072>075-083>086-094>097-242145- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE... WEBSTER CITY...ELDORA...DENISON...CARROLL...JEFFERSON...BOONE... AMES...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...LEON...CORYDON...CENTERVILLE... BLOOMFIELD 242 PM CDT TUE MAY 24 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 4 PM... A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL IOWA. AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY 30 CORRIDOR ACROSS THE WEST TO ALONG THE INTERSTATE 35 CORRIDOR DOWN BY DECATUR COUNTY. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY 6 PM BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL... LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS. FAB
Local storm report, May 24, 3:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 3 WSW PERRY 41.83N 94.16W
05/24/2011 M58.00 MPH DALLAS IA AWOS
AWOS MEASUREMENT AT PERRY AIRPORT
&&
SMALLLocal storm report, May 24, 3:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 1 N GRIMES 41.67N 93.79W
05/24/2011 POLK IA NWS EMPLOYEE
DAMAGE TO LARGE WOODEN RAILING ON FRONT PORCH. WINDS
ESTIMAED UP TO 60 MPH.
&&
SMALLLocal storm report, May 24, 3:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST SLATER 41.88N 93.68W
05/24/2011 E60.00 MPH STORY IA EMERGENCY MNGR
FROM STORY COUNTY EMERGENCY MANAGER
&&
SMALLNearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.